Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 56, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2022, 6:36 PM CDT for Morton County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 6:36 PM CDT (23:36 UTC)
- Expired
- May 11, 2022, 7:11 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 176 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:51 PM CDT | HAIL 1 | 1 Sw Elkhart, KS | |
| May 11, 7:01 PM CDT | TSTM WND GST 61 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS53 KDDC 112336
SVRDDC
KSC129-120030-
/O.NEW.KDDC.SV.W.0056.220511T2336Z-220512T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Wed May 11 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
* Until 730 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located 7 miles east of
Keyes, or 16 miles southwest of Elkhart, moving northeast at 45
mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Elkhart around 655 PM CDT.
Other locations in the path of this severe thunderstorm include
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10204 3739 10192 3737 10156 3699 10157
3699 10204
TIME...MOT...LOC 2336Z 206DEG 39KT 3684 10212
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SUGDEN3 follow-up statements
850
WWUS53 KDDC 112351
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
651 PM CDT Wed May 11 2022
KSC129-120030-
/O.CON.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
651 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MORTON COUNTY...
At 651 PM CDT, a severe thunderstorm was located near Elkhart, moving
northeast at 60 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Wilburton and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10204 3739 10192 3737 10156 3699 10157
3699 10204
TIME...MOT...LOC 2351Z 217DEG 51KT 3701 10195
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SUGDEN995
WWUS53 KDDC 120001
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
701 PM CDT Wed May 11 2022
KSC129-120030-
/O.CON.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
701 PM CDT Wed May 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MORTON COUNTY...
At 701 PM CDT, a severe thunderstorm was located near Elkhart, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkhart, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10204 3739 10192 3737 10156 3700 10172
3699 10204
TIME...MOT...LOC 0001Z 207DEG 32KT 3708 10190
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN156
WWUS53 KDDC 120011
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT Wed May 11 2022
KSC129-120021-
/O.CAN.KDDC.SV.W.0056.000000T0000Z-220512T0030Z/
Morton KS-
711 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3739 10204 3739 10192 3737 10156 3700 10172
3699 10204
TIME...MOT...LOC 0009Z 206DEG 39KT 3718 10184
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:40 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 11, 4:40 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 440 PM CDT Wed May 11 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday) Issued at 102 PM CDT Wed May 11 2022 Models earlier this Wednesday afternoon were in decent agreement with convection developing near a surface boundary/dryline after 21z and then moving east early tonight. Main uncertainty is how widespread these storms will be once they begin to develop. Latest trends from the CAMs based on 09z to 14z model runs is that the storms may be more widely scattered than what was previously thought. Am currently leaning in that direction and given the instability along with the loss of heating after sunset it appears that the most favorable area this evening for the stronger storms will be along and west of a Garden City to Liberal line. Strong damaging winds up to 70 mph and hail up to quarters will be the main hazards. Isolated golf ball size hail can not be completely ruled out. On Thursday a negatively tilted upper level trough will lift northeast towards Nebraska. A dryline will move across western Kansas during the day as a surface cold front approaches from the north. Isolated to widely scattered late afternoon thunderstorms will be possible near this cold front across north central Kansas late day given cooler mid level temperatures and better 0-1km forcing ahead of the approaching upper level trough. Isolated severe weather will also be possible with the main hazards being hail up to golf balls and strong gusty winds. Further west Thursday afternoon it will be hot and dry. The dryline will move east of highway 283 during the afternoon and afternoon humidity values behind this dryline will fall back into the 5 to 15 percent range. This combined with some gusty southwest winds will result in critical or near critical fire weather conditions. A Fire Weather Watch is currently in effect for this area Thursday afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 102 PM CDT Wed May 11 2022 The chance for scattered severe thunderstorms will improve Thursday night along and east of highway 283 as a cold front drops south across Kansas towards the Oklahoma border. NAM 0-6km shear from 00z to 03z Friday increases to +40 knots with the flow becoming more parallel to the surface boundary as 0-1km moist convergence improves along the cold front and dryline ahead of an approaching upper level trough. Given the improving shear and forcing early Thursday night the isolated to widely scattered thunderstorms early Thursday evening near the I-70 corridor east of Wakeeney is currently expected to increase in coverage and shift south through the first part of the night as the cold front moves towards the Oklahoma border. Severe thunderstorms will be possible Thursday evening east of a Ness City to Greensburg line with golfball size hail or larger and strong gusty winds being the main hazards. Late Thursday night and Friday...convection will taper off after midnight behind the cold front as gusty north winds develop. Another upper level trough will approach western Kansas early Friday as a weak surface ridge axis builds into western Kansas. Temperatures Friday afternoon will warm only into the 80s but as this next upper level trough crosses western Kansas early Friday night there will be a slight chance for a few thunderstorms across south central Kansas near the Oklahoma border. On Saturday an area of high pressure at the surface will move east across Kansas as surface pressures begin to fall along the lee of the Rockies. Westerly downslope flow across the Rockies will begin to develop so some warmer temperatures can be expected, especially near the Colorado border. Highs Saturday afternoon will range from the lower 80s across north central Kansas to the upper 80s across extreme southwest Kansas and along the Oklahoma border. On Sunday an upper level ridge will develop across the western United States as a northern branch upper level trough embedded in the northwesterly flow, east of the upper ridge, approaches late day. This will bring with it at least an increase in cloud cover and possibly even a few scattered thunderstorms. Based on the 850mb temperature change from 00z Sunday to 00Z Monday the highs will be only a few degrees warmer than what we currently expect Saturday afternoon. For the first half of next week a warming trend can be expected across southwest Kansas as the upper level ridge builds into the Rockies, westerly downslope flow improves and 850mb temperature warms through the teens and back into the lower 20s. The next chance for precipitation appears to be sometime towards the middle of next week as another upper level trough approaches from the west and a cold front drops south out of Nebraska and into southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 432 PM CDT Wed May 11 2022 Thunderstorms developing along a dryline in the panhandles of Oklahoma and Texas will move slowly northeast into southwest Kansas later this evening, potentially affecting KGCK, KLBL, and possibly KDDC generally after 00Z. Otherwise, primarily VFR conditions will prevail through early Thursday. Southerly winds around 15 to 30kt with gusts upward of 40kt will persist through Thursday morning as a strong lee side trough of low pressure remains anchored in extreme southeast Colorado. && .FIRE WEATHER... Issued at 249 PM CDT Wed May 11 2022 Critical or Near Critical Fire conditions expected Thursday afternoon. Hot and dry conditions can be expected Thursday afternoon west of a dryline that will be located near or east of highway 283. Afternoon humidity values will fall back into the 5 to 15 percent range by late day with the lowest humidity values occurring west of Garden City and Liberal. These low humidity values when combined with gusty southwest winds will result in dangerous fire weather conditions. Will be upgrading the fire weather watch to a red flag warning in the locations where the lowest (5 to 10 percent) relative humidity are expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 53 83 / 30 10 10 0 GCK 64 95 49 82 / 30 10 10 0 EHA 62 94 50 83 / 30 0 0 0 LBL 63 97 51 84 / 30 10 0 0 HYS 68 92 51 81 / 10 20 30 0 P28 69 94 63 87 / 10 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM MDT/ Thursday for KSZ043-061>063-074>076-084>086. Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ044-077-087. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson FIRE WEATHER...Burgert
Hazardous weather outlook, May 11, 3:05 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed May 11 2022 KSZ030-031-043>046-061>066-074>081-084>090-120815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed May 11 2022 /205 AM MDT Wed May 11 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Severe weather will be possible this afternoon and evening for areas mainly along the Colorado border to the highway 83 corridor. Storms will have the potential for quarter sized hail and wind gusts to 70 mph. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Elevated to critical fire weather conditions will be anticipated for Thursday for areas mainly west of highway 283. A dryline will be located in western Kansas to start the day and then slowly move east through the afternoon to pass the highway 83 corridor and eventually make it to west of highway 283 by late in the day. Winds will be southwest at 20-35 mph and RH values will fall to 5-10%. Severe weather risk will also be in play on Thursday with the best chance of severe weather along the I-70 corridor to south central Kansas as storms develop late in the afternoon. Hail to golf ball size and winds to 70 mph will be possible. Days 2-7 Hazards ---------------- * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, May 11, 4:08 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 WSW HUGOTON 37.17N 101.37W
05/10/2022 M58 MPH STEVENS KS AWOS
AWOS STATION KHQG HUGOTON.
1112 PM NON-TSTM WND GST 1 WSW HAYNE 37.10N 100.81W
05/10/2022 M56 MPH SEWARD KS MESONET
MESONET STATION UP407 0.6 SW HAYNE (UPR).
1122 PM NON-TSTM WND GST 2 ENE PLAINS CITY 37.28N 100.55W
05/10/2022 M61 MPH MEADE KS MESONET
MESONET STATION UP332 2.2 E PLAINS CITY
(UPR).
1144 PM NON-TSTM WND GST 4 NE HAYNE 37.15N 100.75W
05/10/2022 M71 MPH SEWARD KS MESONET
MESONET STATION UR350 4.4 NE HAYNE (UPR).
1230 AM NON-TSTM WND GST 1 NNE SUBLETTE 37.50N 100.83W
05/11/2022 M56 MPH HASKELL KS AWOS
AWOS STATION K19S 1 NE SUBLETTE.
1252 AM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
05/11/2022 M63 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
1255 AM NON-TSTM WND GST 4 NNW THE HAGGARD ELEVA 37.69N 100.35W
05/11/2022 M58 MPH GRAY KS MESONET
MESONET STATION FW8871 CIMARRON.
0100 AM TSTM WND DMG 2 W DODGE CITY 37.76N 100.05W
05/11/2022 FORD KS PUBLIC
PART OF THE ROOF ON THE DODGE HOUSE
RESTAURANT WAS BLOWN OFF. NUMEROUS TREE
LIMBS WERE BLOWN DOWN.
0100 AM TSTM WND DMG 1 SW DODGE CITY 37.75N 100.03W
05/11/2022 FORD KS PUBLIC
PORTIONS OF A TIN ROOF ON A SMALL CABIN WERE
BLOWN OFF.
0100 AM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
05/11/2022 M59 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0100 AM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
05/11/2022 M64 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0101 AM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
05/11/2022 M76 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
0115 AM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
05/11/2022 M61 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0130 AM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
05/11/2022 M64 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0155 AM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
05/11/2022 M72 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0358 AM NON-TSTM WND GST 2 SSE LAKE COLDWATER 37.22N 99.33W
05/11/2022 E59 MPH COMANCHE KS AWOS
REPORT FROM AWOS AT COMANCHE COUNTY AIRPORT.
&&Special weather statement, May 11, 6:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Wed May 11 2022
KSZ074-084-120000-
Stanton KS-Morton KS-
602 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 700 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 11 miles south of The Saunders Elevator, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Saunders Elevator and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3764 10204 3765 10200 3736 10168 3723 10204
TIME...MOT...LOC 2302Z 225DEG 16KT 3731 10210
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 62 min |
| May 10, 8:22 PM CDT | Special Weather Statement | DDC | Clark | 38 min |
| May 10, 8:55 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| May 10, 9:06 PM CDT | Special Weather Statement | DDC | Meade, Seward, Stevens | 54 min |
| May 10, 11:51 PM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 39 min |
| May 11, 12:59 AM CDT | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 6 more | 4 hr |
| May 11, 2:54 PM CDT | Red Flag Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more | 30 hr |
| May 11, 6:02 PM CDT | Special Weather Statement | DDC | Stanton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.